Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Jacksonville, FL

November 5, 2003Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Nov 5, 2003, 6:16 PM EST for Alachua County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2003, 6:16 PM EST (23:16 UTC)
Expired
Nov 5, 2003, 7:00 PM EST
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 105 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 052316
SVRJAX
FLC001-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
616 PM EST WED NOV 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 700 PM EST

* AT 616 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES WEST
  OF NEWNANS LAKE...OR ABOUT 4 MILES SOUTHEAST OF GAINESVILLE...
  MOVING NORTH AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM EST...
  NEWNANS LAKE...
  GAINESVILLE AIRPORT AND GAINESVILLE...
  LA CROSSE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2961 8237 2964 8218 2985 8223 2984 8245

$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:35 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Nov 5, 2:35 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EST WED NOV 5 2003

PLENTIFUL TROPICAL MOISTURE CONTINUES TO PRODUCE SCATTERED SHOWERS
ACROSS THE REGION. THE CLUSTER MOVING THROUGH THE NORTHERN SECTION
OF THE COUNTY WARNING AREA (CWA) HAS LEFT SUBSIDENCE AND MOSTLY SUNNY
SKIES IN ITS WAKE. THE FOCUS OF ACTIVITY WILL NOW SHIFT TO THE
WESTERN HALF OF THE CWA AND RETURN TO THE EAST COAST AND COASTAL
WATERS LATER TONIGHT.

.SHORT TERM...THE RIDGE WILL SHIFT TO THE EAST ON THURSDAY REPLACED
BY ZONAL FLOW ALOFT THU NIGHT. THIS PUSHES THE AXIS OF DEEP MOISTURE
SE OF THE CWA BY FRIDAY MORNING. ALSO A COLD FRONT WILL MOVE THRU
THE AREA EARLY FRIDAY...ALTHOUGH WESTERLY WINDS ALOFT WILL NOT BRING
REALLY COLD TEMPERATURE...THE TEMPERATURES WILL RETURN TO MORE
SEASONABLE LEVELS. STRONG NORTHEAST FLOW SETS UP SATURDAY RESULTING
FROM PRES GRADIENT SET UP FROM STRONG HIGH PRESSURE TO THE NORTH.
CAN EXPECT CLOUDINESS AND COASTAL SHOWERS OVER THE WEEKEND.

.LONG TERM...NORTHEAST WINDS WILL BE STRONGEST CREATING WINDY
CONDITIONS ALONG THE COAST. PRES GRADIENT RELAXES ON MONDAY AND
FLOW SHIFTS TO ELY...THEN SELY BY MIDWEEK.

.MARINE...CONDITIONS TO REMAIN RATHER TRANQUIL WITH SOUTHEAST FLOW
GRADUALLY SHIFTING TO SOUTH AND SOUTHWEST THROUGH THE WEEKEND. 10
TO 15 KNOTS LOOKS ON TARGET FOR THE NEXT SEVERAL DAYS WITH 3 TO 5
FT SEAS INITIALLY...THEN 2 TO 4 FT FOR THE WEEKEND. FRONT LOOKS A
BIT DELAYED FROM CURRENT FORECAST...AND WILL TREND TO LATEST MODEL
SOLUTIONS. THIS GRADUALLY BRINGS NORTHWEST WINDS INTO GEORGIA
PORTION ON FRIDAY...AND INCREASES WINDS AND SEAS AREA WIDE BY LATE
FRIDAY NIGHT INTO SATURDAY. WAVE MODEL BRINGS IN 10 TO 12 FT SEAS
BY THE LATTER PART OF THE WEEKEND WHICH WOULD NOT BE OUT OF LINE
WITH AS STRONG AS HIGH IS OVER THE EASTERN SEABOARD. WILL CAP GRIDS
AT 8 FOR NOW UNTIL EVENT DRAWS CLOSER.

.FIRE WEATHER...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...
AMG 68 83 65 79 / 30 20 10 10
SSI 71 81 68 77 / 40 40 20 10
JAX 70 83 68 81 / 40 30 20 10
SGJ 73 82 69 78 / 40 40 20 20
GNV 70 85 67 81 / 20 30 20 10
OCF 71 85 68 83 / 20 40 20 20

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MKT/JD
Hazardous weather outlook, Nov 5, 5:59 AM EST, 12 hours 17 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 AM EST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A MODERATE RISK OF RIP CURRENTS...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED TODAY AT AREA BEACHES DUE
TO PERSISTENT ONSHORE FLOW AND RESIDUAL SWELLS. PLEASE REFER TO THE
LATEST SURF ZONE FORECAST FOR MORE INFORMATION. THE COMBINATION OF
WARM AFTERNOON TEMPERATURES AND COOLING ALOFT WILL RESULT IN
AFTERNOON THUNDERSTORMS. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
ALONG AND WEST OF THE U.S. HIGHWAY 301 CORRIDOR. THE MAIN CONCERN
WILL BE THE HEAVY RAINFALL POTENTIAL AS THE AIR-MASS REMAINS QUITE
MOIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH VETERANS DAY...

THE ABOVE NORMAL RISK OF RIP CURRENTS WILL CONTINUE ALONG THE EAST
COAST. A COLD FRONT WILL CROSS THE REGION FRIDAY. STRONG HIGH
PRESSURE WILL APPROACH THE MIDDLE ATLANTIC STATES THIS WEEKEND.
LOCAL CONDITIONS WILL LIKELY PRODUCE ROUGH SEAS AND HIGH SURF. IN
ADDITION...TIDES THIS WEEKEND WILL BE ASTRONOMICALLY HIGH...THEREFORE
THERE IS ALSO A CONCERN FOR BEACH EROSION AND COASTAL FLOODING.
COASTAL RESIDENTS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
MONITOR FUTURE FORECASTS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE

In the hours before

Special weather statement, Nov 5, 3:33 PM EST, 2 hours 43 minutes before
FLZ040-052115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EST WED NOV 5 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415
PM EST...

AT 333 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 15 MILES SOUTHEAST OF
JUNIPER SPRINGS...OR ABOUT 5 MILES WEST OF PAISLEY...MOVING
NORTHWEST 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT THE SOUTHERN PORTIONS OF THE ACALA NATIONAL FOREST AS WELL AS
AREAS AROUND WEIRSDALE THROUGH 415 PM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

DEESE
Special weather statement, Nov 5, 4:15 PM EST, 2 hours 1 minute before
FLZ040-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EST WED NOV 5 2003

...A SIGNIFICANT WEATHER ADVISORY CONTINUES FOR EASTERN MARION COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 5 PM EST...

AT 415 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES SOUTH OF JUNIPER
SPRINGS...MOVING NORTH AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JUNIPER SPRINGS...SALT
SPRINGS AND OTHER LOCATIONS IN THE OCALA NATIONAL FOREST INCLUDING
STATE ROAD 40 THROUGH 5 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Nov 5, 4:40 PM EST, 1 hour 36 minutes before
FLZ040-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EST WED NOV 5 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG THUNDERSTORM HAIL VALID UNTIL 545 PM EST...

AT 440 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 10 MILES SOUTH OF OCALA AIRPORT...OR
AROUND 13 MILES SOUTHWEST OF OCALA...MOVING SLOWLY NORTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS JUST WEST OF
INTERSTATE 75 NEAR MARTEL AND OCALA THROUGH 545 PM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. PERIODS OF VERY HEAVY RAIN WILL REDUCE VISIBILITIES
DURING THE AFTERNOON COMMUTE. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA...AND DO NOT DRIVE THROUGH PONDING WATER.

ENYEDI
Special weather statement, Nov 5, 5:45 PM EST, 31 minutes before
FLZ036-040-052345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EST WED NOV 5 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
MARION COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
645 PM EST...

AT 545 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLEMINGTON...OR ABOUT 10 MILES EAST OF
WILLISTON...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND REDDICK...MCINTOSH...MICANOPY...GAINESVILLE
AIRPORT...GAINESVILLE AND NEWBERRY THROUGH 645 PM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. PERIODS OF HEAVY RAIN WILL REDUCE VISIBILITIES DURING
THE EVENING COMMUTE.  MOTORISTS SHOULD EXERCISE CAUTION AND NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE SHELTER IF LIGHTNING IS
IN YOUR AREA.

ENYEDI

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.